Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 106, NWS Glasgow, MT

July 18, 2016Garfield County, Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 18, 2016, 10:56 PM MDT for Garfield County, Phillips County, Valley County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2016, 10:56 PM MDT (04:56 UTC)
Expired
Jul 19, 2016, 12:00 AM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 50 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:52 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 7:52 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
752 PM MDT MON JUL 18 2016

.SHORT TERM...for northeast Montana...tonight through Wed...

Evening Update:
Changes to the forecast first focused on a severe storm cell over
Judith Basin and Fergus county as of 730PM. This cell is large
and singular holding steady ina largely capped enviornment and
shortwave driven. the cell is fully expected to make it into
northeast Montana if even only in a weakened state. Other cells
could also develop around it as it losses strength into the
evening hours. Have upped PoPs across the western portions of the
CWA in response and readjusted sky coverage as well. GAH

Previous Short Term Discussion:
The main forecast challenge continues to surround convection
potential overnight. While the 00Z SPC SSEO maximum updraft
product suggested potential for isolated strong storms across much
of the CWA overnight, much of the 12z model guidance has shifted
the focus further to the north and/or even into Canada. Therefore,
have moved isolated pops north to account for the better
confidence in this idea. Southwest flow aloft will prevail on the
back side of an upper ridge Tuesday and wednesday. While an
isolated shower or storm cannot be ruled out in peak daytime
heating, it appears the main story will be the warm and dry
weather. Maliawco

.LONG TERM...Wed night through Mon...

Warm/dry conditions can be expected but upper trough will bring some
relief Friday and over the weekend as advertised. Was able to
make some tweaks toward the latest models today.
Shower/thunderstorm activity will be very small due to loss of
low-level moisture/instability. TFJ

Previous Discussion...
A large, hot airmass has set up over the southwest CONUS, and
with it comes one of the hotter patterns seen across the west yet
this summer. How this airmass begins to modify and how the ridging
feature over the NW CONUS and into southern SK and AB breaks down
is causing the uncertainty in the forecast for the extended
period. However, while still low, confidence is somewhat
increasing that Montana will get shots at precipitation during the
overnight hours several nights during the extended period. While
one or two of the longer range models are quite bullish about
precipitation chances, the blends show how uncertain the forecast
is at this point still, therefore these more potent precipitation
producing model solutions have been placed in the blender to bump
up the pops across the region from Thursday through Sunday. At
this point, it does not seem that Montana will necessarily hop
back on the disturbance train late this week and see the amount of
precipitation that has been seen this past week, and confidence is
somewhat increasing that conditions should remain relatively dry
and closer to climatology in the long term, even with a couple of
shortwaves that may move through the region during midweek and
near the end of the week.

Bigelbach

&&

.AVIATION...
Flight category: Mainly VFR.

Thunderstorms: At this time storms tonight are expected to stay
northwest of the terminals. However a stray storm or two could
impact KGGW and KOLF late this evening and overnight. Will handle
with a VCTS for now, and will update as confidence changes.
Otherwise expect good flying weather over the next 24 hours.

Winds: East/Southeast at 10-20kts, switching to westerly around
sunrise on Tuesday.

Low Level Wind Shear: As a surface low tracks through eastern
Montana tonight some low level wind shear will impact the
terminals after midnight tonight through sunrise Tuesday.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 18, 2:12 PM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
212 PM MDT MON JUL 18 2016

MTZ016>020-059>062-191100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
212 PM MDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOCATIONS IN
NORTHEAST MONTANA CLOSE TO THE CANADIAN BORDER BETWEEN 9PM AND
3AM TONIGHT. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-191100-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
212 PM MDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 10:05 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1005 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     10 S ZORTMAN            47.78N 108.56W
07/18/2016  E50 MPH          PHILLIPS           MT   TRAINED SPOTTER

&&

GILCHRIST

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:36 PM MDTSevere Thunderstorm WarningGGWPhillips24 min
Jul 18, 9:55 PM MDTSevere Thunderstorm WarningGGWPhillips65 min
Jul 18, 11:40 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone65 min
Jul 18, 11:54 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley66 min
Jul 19, 12:27 AM MDTSevere Thunderstorm WarningGGWDaniels, Dawson, McCone, Richland, Roosevelt, Valley63 min
Jul 19, 1:28 AM MDTSpecial Weather StatementGGWDaniels, Roosevelt, Sheridan62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.